Alert archive / South Dakota / High Wind Watches in 2017

High Wind Watch 1, NWS Aberdeen, SD

March 5, 201710 counties in South Dakota

NWS Aberdeen, SD issued this high wind watch at Mar 5, 2017, 4:06 AM CST for 10 counties in South Dakota. It took effect at Mar 6, 2017, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 5, 2017, 4:06 AM CST (10:06 UTC)
In effect from
Mar 6, 2017, 9:00 AM CST
Expired
Mar 5, 2017, 3:25 PM CST
In force
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind watch went out at Mar 4, 11:34 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Mar 4, 11:34 PM CST, 4 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1134 PM CST Sat Mar 4 2017

.UPDATE...
Issued at 1133 PM CST Sat Mar 4 2017

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 835 PM CST Sat Mar 4 2017

No changes planned to the tonight period forecast. Tonight's low
temperature forecast looks good, given that temperatures right now
are a good 7 to almost 20 degrees warmer than this time last
night, and low level waa is expected to continue overnight.

UPDATE Issued at 530 PM CST Sat Mar 4 2017

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 329 PM CST Sat Mar 4 2017

Main focus is fire weather conditions through the start of next
week. This afternoon we have seen temperatures in the 60s with
afternoon relative humidity into the teens and wind gusts into the
25-35mph range across western counties. This airmass will continue
to migrate to the north and east through the overnight hours and
into Sunday. The main difference will be winds, with 1/2km winds at
21Z Sunday only between 15 and 25kts. While afternoon RH values will
fall into teens and 20s again west river the resulting surface wind
gusts will probably struggle to top 25mph. Thus - no fire weather
headlines despite the abnormally warm and dry conditions - though it
will be close.

Have increased winds early Monday as 1/2km winds increase to 40kts
across eastern South Dakota ahead of the developing surface low in
North Dakota. This is co-located with pressure falls of 8mb/6 hours,
with the impact mainly east of the James valley. West of the James
river we will see a surface trough pass overhead so winds will be
lighter, though the morning at least. Westerly flow and a pressure
bubble develop west river and through the day migrate across the
CWA, with pressure rises peaking around +9mb/6 hours, along with a
pressure gradient of 14mb across the state.  Cold advection isn't
terribly strong during the day Monday however, with the coldest air
taking a glancing blow across North Dakota. Despite the lack of
strong cold advection, 1/2km winds of 40-50kts and steep low level
lapse rates support wind gusts around 50mph. Despite seeing cooler
temperatures, these extreme winds will likely exacerbate any fire
weather related issues for the area.

.LONG TERM...(Tuesday through Saturday)
Issued at 329 PM CST Sat Mar 4 2017

The extended period will start off dry behind an exiting system, and
with high pressure tracking through Tuesday night and Wednesday. A
weak clipper system will track across North Dakota into Minnesota
Thursday night. Most of the precipitation with this will remain
north of the area, but could clip the northeast corner of the CWA
late Thursday night. Snow amounts will be minimal. Another system
looks to approach from the southwest late in the period, possibly
bringing a chance or rain or snow showers Friday and Saturday.
Again, amounts look to be minimal at this time as the models
currently indicate the stronger part of the system will stay south
of the CWA.

Above normal temperatures will be the rule through the period, with
highs mainly in the 30s and 40s. The exception will be Thursday when
stronger WAA develops, and will likely see highs from the upper 40s
east to the mid 60s west. Overnight lows will be in the teens and
20s, with some lower 30s possible across the southern CWA Wednesday
night and Thursday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1133 PM CST Sat Mar 4 2017

VFR conditions will prevail across the area through late Sunday
evening. Then, chances for MVFR cigs begin to increase across
northeast South Dakota. The biggest problem will be the potential
for some low level wind shear for several more hours across
northeast South Dakota, including at KABR and KATY, generally
between 1500ft and 2000ft agl.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Connelly
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, Mar 4, 4:23 AM CST, 23 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
423 AM CST Sat Mar 4 2017

SDZ033-035-045-048-051030-
Stanley-Hughes-Jones-Lyman-
423 AM CST Sat Mar 4 2017 /323 AM MST Sat Mar 4 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota.

.DAY ONE...Today and Tonight

The grassland fire danger will reach VERY HIGH this afternoon
across south central South Dakota, due to gusty southerly winds,
low humidity, and dry fuels.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong winds are forecast on Monday, with gusts possibly exceeding
45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ003>011-015>023-034-036-037-051-051030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Sully-Hyde-Hand-Buffalo-
423 AM CST Sat Mar 4 2017 /323 AM MST Sat Mar 4 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong winds are forecast on Monday, with gusts possibly exceeding
45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:44 AM CSTRed Flag WarningABR11 hr
Mar 5, 3:25 PM CSTHigh Wind WatchABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more36 hr
Mar 5, 3:25 PM CSTHigh Wind WarningABRBrown, Buffalo, Campbell, Corson, Day, Dewey and 16 more54 hr

Nearby

High Wind Watches in South Dakota, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.